Alert archive / Hawaii / Wind Advisories in 2014
Wind Advisory 12, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Feb 28, 2014, 3:42 PM HST for Hawaii County, Hawaii. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2014, 3:42 PM HST (01:42 UTC)
- Expired
- Feb 28, 2014, 7:17 PM HST
- In force
- 4 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1377 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
495 WWHW70 PHFO 010142 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 342 PM HST FRI FEB 28 2014 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... .STRONG WINDS HAVE DEVELOPED OVER THE BIG ISLAND SUMMITS AHEAD OF AN INCOMING WEATHER SYSTEM. HIZ028-011445- /O.NEW.PHFO.WI.Y.0012.140301T0142Z-140301T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 342 PM HST FRI FEB 28 2014 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. * WINDS...WEST 30 TO 55 MPH WITH LOCALIZED GUSTS OVER 80 MPH. * TIMING...THROUGH TONIGHT. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$
1 follow-up statement
244 WWHW70 PHFO 010517 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 717 PM HST FRI FEB 28 2014 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS UNTIL 6 SM HST SATURDAY... .VERY STRONG WINDS WILL CONTINUE OVER THE BIG ISLAND SUMMITS AHEAD OF AN INCOMING WEATHER SYSTEM. HIZ028-011600- /O.UPG.PHFO.WI.Y.0012.000000T0000Z-140301T1600Z/ /O.NEW.PHFO.HW.W.0008.140301T0517Z-140301T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 717 PM HST FRI FEB 28 2014 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST SATURDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. THE WIND ADVISORY IS NO LONGER IN EFFECT. * WINDS...WEST 50 TO 60 MPH WITH HIGHER GUSTS. * TIMING...THROUGH SATURDAY 6 AM HST. * IMPACTS...TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. && $$ REYNES
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 28, 8:30 AM HST, 7 hours 12 minutes earlier.
Area forecast discussion, Feb 28, 8:30 AM HST, 7 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 AM HST FRI FEB 28 2014 .SYNOPSIS... A COLD FRONT APPROACHING FROM THE NORTHWEST WILL REACH KAUAI LATE TONIGHT...THEN MOVE SOUTHEAST DOWN THE ISLAND CHAIN THROUGH LATE SUNDAY. SOUTHERLY WINDS WILL SHIFT TO NORTHWESTERLIES AFTER FRONTAL PASSAGE. THE POTENTIAL FOR HEAVY RAINFALL IS HIGHEST SUNDAY WHEN THE FRONT IS FORECAST OVER THE EASTERN ISLANDS. NORTHEAST WINDS AND DRIER CONDITIONS WILL RETURN EARLY NEXT WEEK. && .DISCUSSION... SATELLITE LOOP SHOWS WINDS HAVE VEERED TO SOUTHERLIES ACROSS LOCAL WATERS WEST OF THE BIG ISLAND IN RESPONSE TO AN APPROACHING COLD FRONT. THIS FRONT...MARKED BY A 350 TO 450 MILE WIDE BAND OF LAYERED CLOUDS...IS APPROACHING THE ISLANDS FROM THE NORTHWEST AT ABOUT 20 MPH. THE LEADING EDGE OF THE FRONTAL CLOUD BAND IS ABOUT 230 MILES NORTHWEST OF KAUAI AT THIS HOUR AND IS EXPECTED TO REACH THAT ISLAND LATER TODAY. THE FRONT LIES NEAR THE TRAILING EDGE OF THE CLOUD BAND AND IS EXPECTED TO REACH KAUAI LATE TONIGHT. SATELLITE AND RADAR DATA SHOW SHOWERY LOW CLOUDS ARE EMBEDDED WITHIN PREFRONTAL SOUTHERLY FLOW. A BATCH OF SHOWERS ACROSS OAHU EARLIER THIS MORNING HAS MOVED OFF TO THE NORTHEAST...BUT ADDITIONAL SHOWERS ARE FORMING ACROSS OAHU LEEWARD WATERS AND ACROSS WATERS AROUND KAUAI. WHILE BRIEFLY MODERATE TO HEAVY...THESE SHOWERS ARE MOVING RATHER QUICKLY AND DO NOT REPRESENT A FLOOD THREAT. OVERNIGHT SOUNDINGS SHOW OUR AIRMASS IS BEGINNING TO MOISTEN AND BECOME UNSTABLE...ESPECIALLY ACROSS KAUAI WHERE LIFTED INDEX VALUES HAVE BECOME NEGATIVE AGAIN. HOWEVER...CAPE REMAINS LOW AND AN INVERSION REMAINS NEAR 8000 FEET...LIKELY CAPPING HOW HEAVY THESE PREFRONTAL SHOWERS CAN BE. MODELS ARE IN GENERAL AGREEMENT ON THE LATE TONIGHT ARRIVAL OF THE FRONT AND ITS LINGERING ACROSS THE CENTRAL AND EASTERN ISLANDS ON SUNDAY. HOWEVER...GFS PAINTS A BIT MORE DETAILED PICTURE DENOTING WETTER CONDITIONS SUNDAY AS THE FRONT SLOWS ACROSS THE EASTERN ISLANDS. BOTH MODELS KEEP THE PARENT LOW 600 MILES OR MORE NORTH OF THE ISLANDS...WITH THIS FEATURE LIFTING OUT TO THE NORTHEAST BY SUNDAY. UPPER LEVEL DYNAMIC SUPPORT FOR DEEP CONVECTION WILL BE MODEST LOCALLY...SO WE ARE FORECASTING A WET WEEKEND FOR THE ISLANDS BUT NOT ENOUGH CONCENTRATED HEAVY RAINFALL TO PRESENT A FLASH FLOOD THREAT. THE GFS PICTURE POINTS TO MORE WIDESPREAD RAINFALL ACROSS THE EASTERN ISLANDS SUNDAY AS THE FRONT SLOWS. AREAS AHEAD OF THE FRONT WILL SEE CONTINUED SHOWERS BROUGHT UP BY SOUTHERLIES...WITH MUGGY AND HAZY CONDITIONS THROUGH THE WEEKEND AS DEEP MOISTURE INCREASES. ONCE THE FRONT CLEARS THE STATE...MODELS ARE IN GOOD AGREEMENT ABOUT BRINGING A PERIOD OF DRIER AND MORE STABLE CONDITIONS ACROSS THE MAIN ISLANDS FOR MONDAY WHICH SHOULD THEN LAST THROUGH THE REST OF THE FORECAST PERIOD. POST-FRONTAL NORTHWESTERLIES WILL SWING TO NORTHEASTERLIES BY MIDWEEK AS HIGH PRESSURE TO OUR NORTHWEST NOSES EASTWARD. && .AVIATION... EXPECT INCREASED VFR CLOUDINESS THROUGH TODAY AND TONIGHT AS A FRONT APPROACHES FROM THE NORTHWEST. MVFR CEILINGS IN SCATTERED SHOWERS ARE POSSIBLE ON KAUAI THIS EVENING. GUSTY SOUTH OR SOUTHEAST WINDS AHEAD OF THE FRONT WILL SPREAD ACROSS ALL ISLANDS THIS AFTERNOON THEN LINGER THROUGH THE EVENING HOURS. && .MARINE... A MODERATE NNW SWELL WILL LINGER TODAY AND INTO SAT MORNING...THEN A MUCH LARGER WNW SWELL ARRIVES SAT NIGHT. SURF HEIGHTS ARE EXPECTED TO REACH WARNING LEVELS OVER N AND W FACING SHORES OF THE SMALLER ISLANDS BY SAT NIGHT WITH THE SWELL PEAKING SUN AFTERNOON...AND ARE LIKELY TO REMAIN NEAR OR AT ADVISORY LEVELS EARLY NEXT WEEK. FOR THE LEEWARD SHORES OF THE BIG ISLAND...SURF WILL INCREASE TO ADVISORY LEVELS BY LATE SAT NIGHT...AND MAY APPROACH WARNING LEVELS SUN. INCREASING S WINDS TODAY AND INTO SAT WILL MAKE FOR BREEZY CONDITIONS...ESPECIALLY IN THE CHANNELS. THE CURRENT FORECAST KEEPS VALUES BELOW SMALL CRAFT. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE && DISCUSSION/MARINE...POWELL AVIATION...BEDAL
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 3:54 PM HST | High Surf Warning | HFO | Hawaii, Honolulu, Kauai, Kalawao | 5 days |
| Feb 28, 7:05 PM HST | High Surf Advisory | HFO | Hawaii | 20 hr |
| Feb 28, 7:17 PM HST | High Wind Warning | HFO | Hawaii | 3 days |
| Feb 28, 9:34 PM HST | Small Craft Advisory | HFO | 5 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.